Summer Danger with St. John's Wort

 

A young woman developed temporary nerve damage 4 weeks after taking 500 mg of St. John's wort daily for mild depression. She began to feel pain on skin exposed to the sun. Her doctor told her to stop taking the herb. She did, and her symptoms slowly went away.

The active ingredients in St. John's wort, photoactive hypericins, produce substances that can damage nerve coverings when exposed to light. If you're taking this herb, wear protective clothing, a wide-brimmed hat, and plenty of sunscreen when you go outside. You should also tell your doctor if you are taking this or any other herbal or natural product. St. John's wort can interact with both prescription medications and over-the-counter products, possibly leading to dangerous side effects.

Created on July 1, 2003

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work